Wyoming, 2019

Tornado and Hail in Wyoming, May 6, 2019

May 6, 2019 · NWS CYS · 5 events in 1 county or zone

A surface front across the mountains and eroding stratus deck across southeastern Wyoming gave enough convective energy coupled with favorable mid-level lapse rates and surface heating to produce severe hail and a tornado across Laramie County. Tornado reported did not produce any visible damage or escarpment of the soil to determine an appropriate track, width, and scale designation.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CYS wrote it up.

A surface front across the mountains and eroding stratus deck across southeastern Wyoming gave enough convective energy coupled with favorable mid-level lapse rates and surface heating to produce severe hail and a tornado across Laramie County. Tornado reported did not produce any visible damage or escarpment of the soil to determine an appropriate track, width, and scale designation. Hail over 1 in size reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before the first event at May 6, 10:39 AM MST, 2 hours 51 minutes earlier.

Area forecast discussion, May 6, 10:39 AM MST, 2 hours 51 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
1139 AM MDT Mon May 6 2019

.UPDATE...
Issued at 1129 AM MDT Mon May 6 2019

...Please see latest 18Z aviation discussion...

UPDATE Issued at 1107 AM MDT Mon May 6 2019

The threat for strong/severe thunderstorms is increasing across SE
Wyoming for this afternoon. Low-level stratus has managed to erode
fairly quickly from the South Laramie Range eastward into the I-25
corridor, and points N to Chugwater. This is contributing to about
500 J/kg of SBCAPE and minimal capping as of 17z, w/ those numbers
likely to increase to near 1500 J/kg by mid afternoon w/ excellent
mid-level lapse rates, appreciable surface heating & dew points in
the mid 40s courtesy of good moisture advection via southeast low-
level flow. High-res guidance suggests at least scattered coverage
of storms through the afternoon/early evening and about 40-50 knot
effective bulk shear values should be supportive of at least a few
organized updrafts capable of producing marginally severe hail and
wind. Per collaboration with SPC, a MRGL risk has been added to SE
Wyoming this afternoon. Forecast updates have been sent.

&&

.SHORT TERM...(Today through Wednesday)
Issued at 352 AM MDT Mon May 6 2019

Isolated showers noted over the plains early this morning with
even a lone storm over banner county of the Panhandle. These going
up on some elevated instability with a sfc front draped along the
mtns. Expect this front to move little today then push southward
Tuesday into Weds. Weak impulses riding over the cooler sfc
airmass will set off sctd showers today and tonight, with a few
storms this afternoon and evening mainly over far se Wy where some
instability, about 500-800 J/kg, progged for a time. A bit of a
lull in the pcpn Tuesday as a short upper ridge moves by but pcpn
increasing again over the CWa late Tuesday and continuing through
Weds as a larger upper trough moves across the region. Some
accumulating snows expected over the mtns Tuesday night and Weds,
with a bit possibly reaching into the adjacent high plains by
early Weds. Otherwise a return to cool conditions over the next
few days especially over the eastern plains.

.LONG TERM...(Wednesday night through Sunday)
Issued at 352 AM MDT Mon May 6 2019

Much colder temperatures expected late Wednesday into Thursday that
will likely result in precipitation type change over from rain to
snow for elevations above 4000ft. Accumulating snow will be likely
for elevations above 6500 ft but this could be lower if temperatures
trend cooler. Some travel/road impacts along I-80 could be possible
late Wednesday night and into Thursday.

Widespread precipitation will likely be ongoing Wednesday afternoon
into the evening as a cold front shifts south of the region as two
intertwined shortwave troughs shift over Wyoming and Nebraska. Rain
will change over to snow through the afternoon and evening for
elevations above 8000ft and then slowly drop lower into Thursday
morning as H7 temperatures fall into the -3C to -7C range. Vertical
temperature profiles suggest a full snow change over for higher
elevations but a rain/snow mix to barely staying all liquid for the
NE Panhandle. For the Wyoming High Plains, there is some indication
of sleet being possible as the snow growth region may be just dry
enough for super-cooled water droplets to freeze before reaching the
ground. Will need to monitor this period for any possible winter
weather headlines.

The base of the upstream shortwave trough remains over much of
Wyoming through Friday but drier air looks to infiltrate a good
portions of the region on the back side and keep overall
precipitation chances lower. Both operational GFS and ECMWF suggest
shortwave ridging from the west over the weekend and allowing for a
warm up as projected H7 temperatures increase above freezing. H7
temperatures could continue to warm even further into early next
week with pleasant spring conditions. Will need to monitor for the
chance of embedded H5 impulses however, and their respective
mesoscale lift on afternoon convection.

&&

.AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon)
Issued at 1129 AM MDT Mon May 6 2019

Nebraska Panhandle TAFs will be mainly IFR to LIFR through the
period with a persistent stratus deck over the area and possible
intermittent showers and a few thunderstorms. In addition, late
tonight and early tomorrow morning fog will develop due to
residual moisture. Wyoming TAFs will be VFR to MVFR through the
period. Put in some VCTS based on HRRR guidance for storm
development this afternoon. Ceilings will also lower in
association with precipitation and ample moisture today and
overnight tonight.

&&

.FIRE WEATHER...
Issued at 352 AM MDT Mon May 6 2019

Fire weather concerns expected to remain low for at least the next
few days with a trend to cooler and wetter conditions, especially
by midweek.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...None.
NE...None.
&&

UPDATE...CW
SHORT TERM...RE
LONG TERM...JSA
AVIATION...CW
FIRE WEATHER...RE
Hazardous weather outlook, May 6, 10:06 AM MST, 3 hours 24 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
1106 AM MDT Mon May 6 2019

WYZ116-117-071715-
South Laramie Range-South Laramie Range Foothills-
1106 AM MDT Mon May 6 2019

This hazardous weather outlook is for portions of southeast
Wyoming.

.DAY ONE...THIS AFTERNOON AND TONIGHT

Scattered showers and thunderstorms are expected across southeast
Wyoming this afternoon and evening. A few storms may become strong
to marginally severe, with hail up to the size of quarters and
wind gusts in excess of 50 MPH.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

Showers and thunderstorms are possible again on Tuesday. Cooler
temperatures may allow for snow accumulations at higher elevations
on Wednesday and Thursday.

.Spotter information statement...

Spotter activation will not be needed. However, spotters are
encouraged to report hazardous weather to the National Weather
Service in Cheyenne.

WYZ112-114-071715-
Sierra Madre Range-Snowy Range-
1106 AM MDT Mon May 6 2019

This hazardous weather outlook is for portions of south central
Wyoming.

.DAY ONE...THIS AFTERNOON AND TONIGHT

Scattered showers and thunderstorms are expected across the higher
terrain of southeast Wyoming today and tonight.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

Showers and thunderstorms are possible again on Tuesday. Cooler
temperatures may allow for snow accumulations at higher elevations
on Wednesday and Thursday.

.Spotter information statement...

Spotter activation will not be needed.

WYZ106-107-118-071715-
Central Laramie Range and Southwest Platte County-
East Platte County-Central Laramie County-
1106 AM MDT Mon May 6 2019

This hazardous weather outlook is for portions of southeast
Wyoming.

.DAY ONE...THIS AFTERNOON AND TONIGHT

Scattered showers and thunderstorms are expected across southeast
Wyoming this afternoon and evening. A few storms may become strong
to marginally severe, with hail up to the size of quarters and
wind gusts in excess of 50 MPH.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

Showers and thunderstorms are possible again on Tuesday.

.Spotter information statement...

Spotter activation will not be needed. However, spotters are
encouraged to report hazardous weather to the National Weather
Service in Cheyenne.

NEZ002-003-019>021-054-055-095-096-WYZ101>105-108>111-113-115-119-
071715-
Dawes-Box Butte-Scotts Bluff-Banner-Morrill-Kimball-Cheyenne-
North Sioux-South Sioux-Converse County Lower Elevations-
Niobrara County-North Laramie Range-
Ferris/Seminoe/Shirley Mountains-Shirley Basin-Goshen County-
Central Carbon County-North Snowy Range Foothills-
Southwest Carbon County-Upper North Platte River Basin-
Laramie Valley-East Laramie County-
1106 AM MDT Mon May 6 2019

This hazardous weather outlook is for portions of western
Nebraska...east central Wyoming...south central Wyoming and
southeast Wyoming.

.DAY ONE...THIS AFTERNOON AND TONIGHT

Scattered showers and thunderstorms are expected across southeast
Wyoming and the western Nebraska Panhandle today.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

Showers and thunderstorms are possible again on Tuesday.

.Spotter information statement...

Spotter activation will not be needed.

In the hours before

Special weather statement, May 6, 11:09 AM MST, 2 hours 21 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
1209 PM MDT Mon May 6 2019

WYZ117>119-061900-
Central Laramie County WY-South Laramie Range Foothills WY-
East Laramie County WY-
1209 PM MDT Mon May 6 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN LARAMIE COUNTY UNTIL
100 PM MDT...

At 1208 PM MDT, Doppler radar was tracking a strong thunderstorm 8
miles northwest of Whitaker, or 24 miles northwest of Cheyenne,
moving east at 30 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Whitaker.

This includes Interstate 25 in Wyoming between mile markers 22 and
44.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Cheyenne.

&&

LAT...LON 4135 10515 4159 10510 4163 10466 4156 10466
      4156 10448 4123 10450
TIME...MOT...LOC 1808Z 281DEG 26KT 4146 10502

Hammer
Special weather statement, May 6, 11:47 AM MST, 1 hour 43 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
1247 PM MDT Mon May 6 2019

WYZ107-108-118-061915-
East Platte County-Goshen County-Central Laramie County-
1247 PM MDT Mon May 6 2019

...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN GOSHEN...NORTH
CENTRAL LARAMIE AND SOUTHEASTERN PLATTE COUNTIES...

At 1246 PM MDT, a strong thunderstorm was located 8 miles east of
Chugwater, or 27 miles southeast of Wheatland, moving northeast at 20
mph.

Winds in excess of 40 mph and nickel size hail are possible with this
storm.

This storm will remain over mainly rural areas of southwestern
Goshen, north central Laramie and southeastern Platte Counties.

LAT...LON 4174 10477 4179 10472 4193 10449 4170 10432
      4164 10469
TIME...MOT...LOC 1846Z 239DEG 19KT 4172 10465

Worley
Special weather statement, May 6, 12:21 PM MST, 1 hour 9 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
121 PM MDT Mon May 6 2019

WYZ117-118-061945-
Central Laramie County-South Laramie Range Foothills-
121 PM MDT Mon May 6 2019

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL LARAMIE COUNTY...

At 120 PM MDT, a strong thunderstorm was located 7 miles northwest of
North Cheyenne, or 10 miles northwest of Cheyenne, moving east at 25
mph.

Winds in excess of 40 mph and penny size hail are possible with this
storm.

Locations impacted include...
Ranchettes.

This includes Interstate 25 in Wyoming between mile markers 17 and
25.

LAT...LON 4122 10502 4130 10503 4141 10464 4123 10461
TIME...MOT...LOC 1920Z 263DEG 20KT 4127 10492

Worley
Special weather statement, May 6, 12:43 PM MST, 47 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
143 PM MDT Mon May 6 2019

WYZ118-119-062015-
Central Laramie County-East Laramie County-
143 PM MDT Mon May 6 2019

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL LARAMIE COUNTY...

At 143 PM MDT, a strong thunderstorm was located 8 miles east of
Whitaker, or 17 miles north of Cheyenne, moving east at 25 mph.

Winds in excess of 30 mph and pea size hail are possible with this
storm.

This storm will remain over mainly rural areas of central Laramie
County.

LAT...LON 4134 10478 4144 10481 4155 10438 4135 10435
TIME...MOT...LOC 1943Z 263DEG 20KT 4139 10470

Worley
Special weather statement, May 6, 1:10 PM MST, 20 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
210 PM MDT Mon May 6 2019

WYZ108-118-119-062045-
Goshen County-Central Laramie County-East Laramie County-
210 PM MDT Mon May 6 2019

...A STRONG THUNDERSTORM WILL AFFECT SOUTH CENTRAL GOSHEN AND
NORTHEASTERN LARAMIE COUNTIES...

At 210 PM MDT, a strong thunderstorm was located 13 miles east of
Whitaker, or 19 miles northeast of Cheyenne, moving east at 20 mph.

Winds in excess of 30 mph and pea size hail are possible with this
storm.

Locations impacted include...
Gun Barrel and Meriden Rest Area.

LAT...LON 4135 10469 4145 10472 4161 10432 4134 10422
TIME...MOT...LOC 2010Z 259DEG 18KT 4140 10461

Worley
Special weather statement, May 6, 1:25 PM MST, 5 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
225 PM MDT Mon May 6 2019

WYZ117-118-062100-
Central Laramie County-South Laramie Range Foothills-
225 PM MDT Mon May 6 2019

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL LARAMIE COUNTY...

At 224 PM MDT, a strong thunderstorm was located near North Cheyenne,
or 9 miles north of Cheyenne, moving northeast at 25 mph.

Winds in excess of 30 mph and pea size hail are possible with this
storm.

Locations impacted include...
Cheyenne, North Cheyenne and Ranchettes.

This includes Interstate 25 in Wyoming between mile markers 14 and
26.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 4117 10487 4127 10498 4155 10465 4130 10439
TIME...MOT...LOC 2024Z 232DEG 23KT 4127 10485

Worley

The radar

The Cheyenne radar (KCYS), 17 km away, was scanning. The volume nearest the first event began at 20:30 UTC.

Open the radar archive at this moment

Event by event

4 hail, 1 tornado. Local standard time, as filed.

Hail, Laramie

When
May 6, 1:30 PM MST
Where
Laramie County, 9.73 mi N of (Cys)cheyenne Airport
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
41.300, -104.830

Hail, Laramie

When
May 6, 2:50 PM MST
Where
Laramie County, 9.73 mi N of (Cys)cheyenne Airport
Measured
1 in hail
Reported by
NWS Employee
Coordinates
41.300, -104.830

Tornado, Laramie

When
May 6, 3:00 PM MST to 3:03 PM MST
Where
Laramie County, 5.38 mi WNW of Durham to 5 mi WNW of Durham
Rating
EFU
Path length
0.38 mi
Path width
30 yd
Reported by
Public
Coordinates
41.230, -104.700

Observer noticed brief touchdown of tornado from residence with no visible damage produced. Coordinating with local law enforcement and emergency management, no damage was confirmed with no discernible soil and grass disturbance to effectively determine path length and width and should be considered a rough estimate.

Hail, Laramie

When
May 6, 3:30 PM MST to 3:48 PM MST
Where
Laramie County, 4.03 mi NNW of Archer
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
41.200, -104.700

Hail, Laramie

When
May 6, 3:45 PM MST
Where
Laramie County, 0.69 mi N of Archer to 4.21 mi NNE of Arcola
Measured
0.75 in hail
Reported by
Public
Coordinates
41.160, -104.660

Multiple reports described portions of Interstate 80 between Cheyenne and Hillsdale covered by the hail making for difficult travel conditions.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2019Every state in 2019This day in weather historyThe tornado archive for Wyoming, 2019Warnings in Wyoming, May 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 812418, 812419, 812422, 812420, 812421.